Oregon, 2005

Debris Flow and Heavy Rain in Oregon, August 29, 2005

August 29, 2005 · NWS PQR · 2 events in 2 counties and zones

A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event. Minor flooding occurred over multiple areas, mainly on small neighborhood streets. Heavy rain over the Historic Columbia River Highway did cause a minor landslide and debris flow, but the road remained open as the debris was cleaned up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 29, 8:00 AM PST, 5 hours earlier.

Area forecast discussion, Aug 29, 8:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT MON AUG 29 2005

.SYNOPSIS...COLD UPPER TROUGH OVER AREA TODAY WITH UNSTABLE AIR MASS
ESPECIALLY NORTH PART.  TROUGH MOVES EAST OF AREA THIS EVENING WITH
HIGH PRESSURE BUILDING INTO SOUTHWEST OREGON LATER TONIGHT.  HIGH
PRESSURE BUILDS NORTH OFF WASHINGTON COAST TUESDAY.  ONSHORE FLOW
TURNS NORTHWEST AS HIGH BUILDS NORTH.  HIGH PRESSURE OFF WASHINGTON
COAST WEDNESDAY CONTINUES DRY NORTH FLOW.  HIGH PRESSURE WILL
CONTINUE ON THURSDAY BEFORE WESTERLY FLOW STARTS TO INCREASE FOR
FRIDAY AND NEXT WEEKEND.
&&

.SHORT TERM... BANDS OF SHOWERS ROLLING IN OVER NORTH PART OF AREA
WITH SHOWERS MORE SPOTTY SOUTH.  UNSTABLE AMS ASSOCIATED WITH COLD
POOL OF TROUGH MOVES INTO COAST LATER THIS MORNING AND OVER INTERIOR
THIS AFTERNOON.  THIS WILL GIVE THREAT OF ISOLATED TSTMS AGAIN MAIN
ACTION N PART OF AREA.  06Z GFS STILL LOOKS WEAK AS GAGE DATA SHOWS
SOME BANDS ALREADY PRODUCING .50+ PRECIPITATION.  TROUGH AXIS NEAR
COAST RANGE AT 00Z WILL NEED TO KEEP TSTMS THREAT OVER INTERIOR INTO
EVE.  TROUGH MOVES E LATER THIS EVE WITH HIGH PRES BUILDING INTO SW
ORE BY MORNING.  ONSHORE FLOW CONTINUES OVER AREA WITH FAIR AMOUNT OF
CLOUDS OVERNIGHT.  HIGH PRES BUILDS N OFF WA COAST BY TUE AFTERNOON.
ONSHORE FLOW IN THE MORNING TURNS NW IN THE AFTERNOON CLEARING MOST
AREAS.  WEAK TROUGH BRUSHES ACROSS WESTERN WA TUE NIGHT.  THIS BRINGS
SOME MORE ONSHORE FLOW INTO NORTHERN COAST AND LOCALLY DOWN COL RIVER
EARLY WED.  HIGH LIFTS N AGAIN WED TURNING FLOW NW OVER ALL AREA.
KOSOVITZ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THURSDAY IS EXPECTED TO BE DRY AND WARM AS THE UPPER
RIDGE IS STILL STRONG...AND WILL KEEP TEMPS SLIGHTLY WARMER THEN
SEASONAL NORMS. PRECIPITATION WAS DROPPED FOR FRIDAY PER COORDINATION
WITH NEIGHBORING OFFICES. ANOTHER TROUGH SHOULD BRING SOME COOLING
OVER THE WEEKEND WITH PERHAPS A LITTLE PRECIPITATION ABOUT SUNDAY.
&&

.AVIATION...EXPECT MOSTLY VFR CEILINGS THIS MORNING EXCEPT MVFR
CEILINGS AND LOCAL HEAVY RAIN IN SHOWERS...MAINLY IN SW WASHINGTON
AND NEAR THE COAST. ISOLATED TSTMS THIS AFTERNOON MAINLY N PORTION
OF CWA EXPECTED TO END BY 03Z. CURRENT TAFS COVER EXPECTED
CONDITIONS.

&&

.PRELIMINARY POINT POPS
AST 83--- PDX 54-00 SLE 54-00 EUG 33-00

&&
.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...NONE.
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 29, 4:41 AM PST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PDT MON AUG 29 2005

ORZ001>013-WAZ019>023-039-040-301245-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
541 AM PDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 29, 9:29 AM PST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1029 AM PDT MON AUG 29 2005

WAZ019-040-301730-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1029 AM PDT MON AUG 29 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...COLD UPPER TROUGH WILL BE OVER AREA TODAY. MODERATE
TO STRONG WEST FLOW WILL CONTINUE TODAY. HIGH PRESSURE BUILDS
INTO AREA TUESDAY. WEST FLOW ON TUESDAY MORNING BECOMES NORTHWEST
IN THE AFTERNOON. NORTH TO NORTHWEST FLOW CONTINUES WEDNESDAY AND
THURSDAY.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION  =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED.                     =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.              =
= ***** ALL WIND DATA ARE IN MILES PER HOUR *****                   =
=====================================================================

SALEM BALLOON SOUNDING WIND 08/29 (12Z)

   200 FT      170006 (MPH)
   400 FT      185008 (MPH)
  1000 FT      240017 (MPH)
  2000 FT      255018 (MPH)
  2500 FT      255018 (MPH)
  3000 FT      255018 (MPH)
  4000 FT      260016 (MPH)
  4800 FT      260014 (MPH)
  5000 FT      260013 (MPH)
  6000 FT      260010 (MPH)
  7000 FT      270009 (MPH)
  8000 FT      290014 (MPH)
  9000 FT      290017 (MPH)
  9900 FT      285018 (MPH)
 12000 FT      270024 (MPH)
 14000 FT      250032 (MPH)
 16000 FT      240037 (MPH)
 18400 FT      230043 (MPH)
 20000 FT      230045 (MPH)
 22000 FT      225053 (MPH)
 23700 FT      220070 (MPH)
 25000 FT      215089 (MPH)
 28000 FT      210128 (MPH)
 30000 FT      215122 (MPH)
 30300 FT      215121 (MPH)
 34400 FT      220122 (MPH)
 35000 FT      220122 (MPH)
 39300 FT      225089 (MPH)
 44000 FT      225067 (MPH)
 45500 FT      220084 (MPH)
 47000 FT      225083 (MPH)
 50000 FT      230064 (MPH)
 54000 FT      230038 (MPH)
 54100 FT      230038 (MPH)

AVN MODEL WINDS ALOFT VALID 200508291200

ELEV.   08/29 0500PDT  08/29 1700PDT  08/30 0500PDT  08/30 1700PDT
  3000         266016         264010         296007         320014
  6000         274021         281013         313015         342014
  9000         270022         277014         323017         325016
 12000         274024         291016         330023         302024
 15000         268026         299019         334038         299026
 18000         254024         305021         332046         305028
 21000         237023         309022         330050         302029
 24000         213039         312026         324054         298038
 27000         205069         330037         320061         291044
 30000         207093         338050         316065         288044
 33000         212095         329046         316067         291045
 36000         216084         311040         311064         288046
 39000         221071         293034         303058         278048
 42000         221068         283032         297050         276051
 45000         222063         274030         292042         273054
 48000         228053         265030         286038         266046
 51000         233042         256030         279034         259037
Special weather statement, Aug 29, 10:36 AM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1136 AM PDT MON AUG 29 2005

ORZ001-003>012-WAZ019>023-039-040-292030-
CASCADE FOOTHILLS IN LANE COUNTY-LOWER COLUMBIA-
GREATER VANCOUVER AREA-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADES-NORTHERN OREGON CASCADE FOOTHILLS-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
SOUTH WASHINGTON COAST-LOWER COLUMBIA AND I -
5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON CASCADE FOOTHILLS-
1136 AM PDT MON AUG 29 2005

...FUNNEL CLOUD REPORTED NEAR INDEPENDENCE...

AT 1124 AM PDT...A CITIZEN IN POLK COUNTY REPORTED A FUNNEL CLOUD
NEAR INDEPENDENCE MOVING EAST. THE FUNNEL CLOUD DID NOT TOUCH THE
GROUND AND HAS SINCE DISSIPATED. NUMEROUS OTHER HEAVY SHOWERS AND
THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS THE REGION...AND
COULD PRODUCE BRIEF COLD CORE FUNNEL CLOUDS THROUGH THIS AFTERNOON.

WHILE THESE FUNNEL CLOUDS...WHILE REMAINING OFF THE SURFACE...ARE
NOT A THREAT TO LIFE OR PROPERTY...THE PUBLIC IS URGED TO REPORT
FUNNEL CLOUD SIGHTINGS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT OFFICIALS.

WEATHER.GOV/PORTLAND
Local storm report, Aug 29, 12:25 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
125 PM PDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     FUNNEL CLOUD     10 W INDEPENDENCE       44.86N 123.40W
08/29/2005                   POLK               OR   PUBLIC

&&

MO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Multnomah

When
August 29, 1:00 PM PST to 4:00 PM PST
Where
Multnomah County, Troutdale
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.547, -122.415 (the zone’s center; the record gives no point)

Debris Flow, Greater Portland Metro Area

When
August 29, 2:00 PM PST to 3:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
EMERGENCY MANAGER

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471104, 5471105.